Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Suffering from mouth ulcers. Recommended vitamin B12 injections. Correct treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1973
Answered : 702 Questions
Hi, I have been suffering from mouth ulcers since a very young age. Recently this problem has intensified to such an extent that I have had continuous ulcers in my mouth and on my tongue since the past 3 months. I visited a doctor recently and after getting my blood tested for recommended Vitamin B12 injections. Since then I have taken 8 injections but since last week one more ulcer has developed on the inner side of my lower lip. So am I being treated correctly? What else can be done since I am suffering terrible pain continuously since over 2 months now.
Posted Sun, 2 Jun 2013 in General Health
Answered by Dr. S. Jegadeesan 2 hours later

Thanks for your query.

From the way you have expressed your mouth ulcers, it looks as though you are suffering from a condition called APHTHOUS ulcer. Just as you mentioned it starts in childhood (Canker sores, recurrent aphthous stomatitis). It is a common cause of benign and non-contagious mouth ulcers. These ulcers occur periodically and heal completely between attacks. Symptoms range from a minor nuisance to interfering with eating and drinking. The cause is not completely understood. Generally it is a T cell mediated immune response, triggered by so many factors, including nutritional deficiencies, local trauma, stress, hormonal influences, allergies, and a genetic predisposition. Aphthous stomatitis appears to be non-contagious, non-infectious and non-sexually transmitted.
The cause is not entirely clear, but is thought to be multifactorial. It has even been suggested that aphthous stomatitis is not a single entity but rather a group of conditions with different causes.
The nutritional deficiencies associated with aphthous stomatitis (B12, folate, and iron) all can cause a decrease in the thickness of the oral mucosa (atrophy). Local trauma is also associated with aphthous stomatitis, and it is known that trauma can decrease the mucosal barrier. Hormonal factors are capable of altering the mucosal barrier. Aphthous-like ulceration may occur in association with several systemic disorders.
There is no association between aphthous stomatitis and other autoimmune diseases.
Diagnosis is mostly based on the clinical appearance and the medical history. The most important diagnostic feature is a history of recurrent, self healing ulcers at fairly regular intervals.
No therapy is curative, with treatment aiming to relieve pain, promote healing and reduce the frequency of episodes of ulceration.
Aphthous stomatitis also tends to resolve spontaneously with advancing age rather than worsen. Usually, serum immunoglobulin is at normal levels.
Topical analgesics / anesthetics / anti-inflammatory agents/ Topical antiseptics/
Topical mild to moderate potency corticosteroids may reduce inflammation and pain. Due to pain during eating, weight loss may develop as a result of severe aphthous stomatitis. Usually, the condition lasts for several years before spontaneously disappearing in later life.
Thinking that it is aphthous ulcer - it is elaborately explained, for you to understand that is not XXXXXXX at the same time it may take a long time to heal. Because of pain you may take less food and lose weight.
Correct deficiencies, have balanced food (nutritious drinks), avoiding chilly,
Maintaining oral hygiene, local application of ointment as antiseptic and for pain will help you to some extent. You may have to wait for some time to get relived of it. A last word before concluding - avoid stage speech or excessive talk.
Best wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor